Colorado, 2008

Dense Fog in Colorado, March 12, 2008

March 12, 2008 · NWS GJT · 1 event in 1 county or zone

A moist and stable air mass resulted in dense fog in the Upper Gunnison River Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and stable air mass resulted in dense fog in the Upper Gunnison River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 12, 3:12 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 12, 3:12 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MDT WED MAR 12 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A NW FLOW ALOFT WITH AN EMBEDDED WEAK SHORT WAVE LOOKS LIKE IT WILL
BRING LIMITED PRECIP MAINLY TO THE NRN MTNS THIS AFTERNOON...AND
CONTINUE INTO THE EARLY EVENING HOURS. MOISTURE AND FORCING LIMITED
SO MTN ACCUMULATIONS SHOULD GENERALLY BE LESS THAN AN INCH. THE NOSE
OF 80 KT JET MOVES INTO THE REGION TONIGHT AFTER 00Z PROVIDING SOME
ENHANCED LIFT BUT THE BULK OF THE MOISTURE IS ALREADY GONE.

HEIGHTS FALL THURSDAY AND THE FLOW ALOFT BACKS TO A MORE WESTERLY
DIRECTION. A 100KT JET SEGMENT MOVES INTO THE WESTERN PART OF OF
THE CWA BY AFTERNOON WITH EMBEDDED VORT CENTERS WHICH WILL PROVIDE
ADDITIONAL DYNAMICAL LIFT. MOISTURE ALSO INCREASES WITH SPECIFIC
HUMIDITIES REACHING 4G/KG. MADE SOME SLIGHT ADJUSTMENTS TO THE POP
GRIDS TO REFLECT LATEST TIMING/INTENSITY. COLD FRONT LOOKS LIKE IT
WILL PASS GJT AROUND 06-09Z EARLY FRI MORNING. FRONT WILL BE
ASSOCIATED WITH BEST OVERALL FORCING AND EXPECT BURSTS OF HEAVIER
PRECIPITATION. DURATION OF THIS EVENT COUPLED WITH GOOD MSTR AND
INSTABILITY WILL PROBABLY LEAD TO WINTER HIGHLIGHTS...WITH THE NRN
AND CNTRL MTNS FAVORED. RIGHT NOW SNOW AMOUNTS IN FAVORED LOCATIONS
MAY REACH 8-12 INCHES.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...

GFS AND ECMWF IN GENERALLY GOOD AGREEMENT DURING THE EXTENDED PERIOD.
FRIDAY SHOULD BE THE LAST DAY OF UNSETTLED WESTERLY FLOW AND THEN A
RIDGE BUILDS IN SAT. THE FLOW ALOFT BECOMES SOUTHWESTERLY THRU SUNDAY
AHEAD OF A LARGE SPLIT TROUGH COMPLEX ALONG THE WEST COAST. THE
MODELS CARRY PLENTY OF MOISTURE INTO THE AREA FROM THE SW AS THE
WESTERN TROUGH MOVES INTO THE GREAT BASIN AND SW U.S. IT LOOKS LIKE
THE MAIN ENERGY REMAINS SOUTH OF THE 4 CORNERS...BUT A SIGNIFICANT
DEFORMATION ZONE LATE SAT NGT THRU SUN NIGHT. AS THE DEFORMATION
ZONE MOVES EAST OF THE AREA SUN NIGHT...IT APPEARS A TROWAL WILL
TRAVEL OVER THE FORECAST AREA MONDAY. HAVE KEPT CLOUDS AND POPS
RELATIVELY HIGH. THE FLOW TURNS TO THE NW AND DRIES OUT TUE AND WED.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL TODAY AND TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...MC
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Mar 12, 3:24 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 AM MDT WED MAR 12 2008

COZ001>014-017>023-UTZ022>025-027>029-131100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
424 AM MDT WED MAR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SNOW SHOWERS WILL OCCUR TODAY MAINLY OVER THE NORTHERN
COLORADO MOUNTAINS. NO SIGNIFICANT SNOWFALL ACCUMULATIONS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF SIGNIFICANT HIGH ELEVATION SNOW...WITH MIXED RAIN AND
SNOW ACROSS LOW ELEVATIONS...AS EXPECTED THURSDAY THROUGH FRIDAY...
AND AGAIN SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Upper Gunnison River Valley

When
March 12, 5:55 AM MST to 8:15 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
AWOS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Fog reduced visibility to 1/4 mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83246.